Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 261, NWS Jackson, MS

May 3, 2003Attala County, Choctaw County, Winston County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 5:14 AM CDT for Attala County, Choctaw County, Winston County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 5:14 AM CDT (10:14 UTC)
Expired
May 3, 2003, 6:00 AM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Attala County, MS, Choctaw County, MS, Winston County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3094 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3094 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WUUS54 KJAN 031014
SVRJAN
MSC007-019-159-031100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
512 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI
  ATTALA COUNTY IN CENTRAL MISSISSIPPI
  WESTERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 600 AM CDT

* AT 510 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF        
  KOSCIUSKO...TO JUST WEST OF NOXAPATER. STORMS ARE MOVING SOUTHEAST 
  AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL...
  BE NEAR KOSCIUSKO AT 530 AM CDT...
  AFFECT RURAL PORTIONS OF ATTALA...SOUTHERN CHOCTAW...AND           
  WESTERN WINSTON COUNTIES UNTIL 6 AM CDT.

WINDS UP TO 60 MPH ARE LIKELY WITH THESE STORMS.

HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THESE STORMS.

LAT...LON 3322 8913 3326 8972 3294 8974 3293 8939
          3293 8897

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:30 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 3, 3:30 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SAT MAY 03 2003

DO NOT SEE ANY MAJOR CHANGES TO THE CURRENT FORECAST PACKAGE. MODELS
CONTINUE TO SHOW A WET PATTERN THROUGH NEXT WEEKEND.

THE FRONT SEEMS TO BE JUST NORTH OF A LINE FROM KMLU TO KGLH...WHERE
THUNDERSTORMS CONTINUE TO DEVELOP. THUNDERSTORMS WERE DEVELOPING
OVER THE EASTERN ZONES...PROBABLY ALONG SOME LEFT OVER OUTFLOW
BOUNDARY. THE FRONT HAS NOT MOVED VERY MUCH IN THE LAST 24
HOURS...DO NOT EXPECT THE LINE OF THUNDERSTORMS TO MOVE THROUGH
ENTIRE CWA. MODELS SHOW THE FRONT STALLING OVER THE CENTRAL MS
TONIGHT AND LIFTING NORTH BY SUNDAY MORNING AS THE SURFACE LOW OVER
SW MS CONTINUES TO TRACK NE OUT OF THE AREA. THE ETA SOUNDING FOR
TONIGHT WAS VERY CLOSE TO ACTUAL...EXPECT SOME DRYING LATER TODAY
AND TONIGHT AS THE FRONT GOES THROUGH...WILL BACK OFF ON THE POPS.
MAY ADD SEVERE WORDING TODAY...ATMOSPHERE REMAINS UNSTABLE. DPTS
WERE NEAR 70 IN MOST AREAS WITH MSAS LI VALUES AROUND -5.

THE NEXT FRONT SHOULD DROP INTO THE AREA LATE SUNDAY/EARLY
MONDAY...WITH ETA SOUNDINGS SHOWING GOOD VALUES. WILL PROBABLY
CONTINUE LIKELY POPS FOR MONDAY...ESPECIALLY NORTH. THIS FRONT ALSO
STALLS OVER THE AREA...WITH THE AVN DEVELOPING A SURFACE OVER S TX
AND MOVING UP THE BOUNDARY BY MID WEEK. CHANCE POPS STILL GOOD
THROUGH THE EXTENDED. THE GFS CONTINUES TO PLOT SIGNIFICANT QPF JUST
NORTH OF THE AREA TUESDAY/WEDNESDAY. SOUTHWEST FLOW ALOFT SETS UP BY
SUNDAY NIGHT...WITH A STEADY FLOW OF MOISTURE AND A STALLED
FRONT...HEAVY RAIN IS A GOOD POSSIBILITY. THE SURFACE LOW MOVES OFF
TO THE NORTHEAST AROUND WEDNESDAY. A FEW SHORTWAVES SHOULD MOVE
THROUGH THE AREA BY THE END OF THE WEEK...SO RAIN CHANCES OK.

WILL GO WITH AVN/MEX GUIDANCE THROUGH THE EXTENDED FOR TEMPS AND
WINDS.

PRELIMINARY NUMBERS...
JAN 085/064 087/068 083 42255
MEI 087/061 086/068 084 42255

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 9:48 PM CDT, 7 hours 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED
OUT...OTHERWISE...

A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL
SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED
WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED
STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3
PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING.

AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AND BECOME ONLY ISOLATED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY
AFTERNOON.

BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN
FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE
THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND
STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM
DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST
RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY
HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC
INFORMATION.

BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP
WITH A STALLED FRONT REMAINING NEAR THE REGION.

...DAYS FOUR THROUGH SEVEN...
THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY.  UPPER LEVEL
JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN
PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A
CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS
BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER
FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG
THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE
NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 3, 1:16 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    TOOMSUBA                  MS   1.00 INCH HAIL
05/03/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:22 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale58 min
May 3, 12:34 AM CDTTornado WarningJANLauderdale61 min
May 3, 2:56 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower44 min
May 3, 3:27 AM CDTSevere Thunderstorm WarningJANGrenada28 min
May 3, 4:39 AM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 3, 5:31 AM CDTSevere Thunderstorm WarningJANNeshoba59 min
May 3, 5:45 AM CDTSevere Thunderstorm WarningJANKemper75 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningJANLauderdale62 min
May 3, 6:36 AM CDTSevere Thunderstorm WarningJANNeshoba, Newton59 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningJANClarke63 min
May 3, 7:21 AM CDTSevere Thunderstorm WarningJANLauderdale19 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningJANRankin63 min
May 3, 3:45 PM CDTSevere Thunderstorm WarningJANMarion65 min
May 3, 4:13 PM CDTSevere Thunderstorm WarningJANJasper, Smith62 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningJANRankin24 min
May 3, 4:23 PM CDTTornado WarningJANRankin, Simpson47 min
May 3, 4:38 PM CDTSevere Thunderstorm WarningJANClarke62 min
May 3, 4:48 PM CDTSevere Thunderstorm WarningJANMarion42 min
May 3, 5:12 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith58 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningJANCovington28 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.